Jul 7, 2014 · Leave a Reply

Digitalis Toxicity

By Damian Baalmann, M.D. @dvb69339


Digitalis Toxicity

Damian Baalmann, 2nd year EM resident

A 67 year-old female (90-kg) is brought into your emergency department because of increasing confusion. As the nursing staff is hooking the patient up to the monitor, the patient’s daughter comes into the room explaining that the patient has a history of atrial fibrillation, CHF, renal failure, and lives at home with the patient’s husband. Over the past several days, the patient has had increasing confusion, weakness, malaise, and anorexia. The patient’s daughter also hands you a medication list that includes furosemide, digoxin, sublingual nitroglycerin, and baby aspirin. Vitals are bp 94/54, RR 16 breaths per minute. Exam reveals elderly appearing woman in moderate distress with clear lungs sounds and irregular tachycardic heart sounds with S3. Extremities have 1+ pitting edema. Electrocardiogram is obtained and is shown below. What are your next steps in management?

poison-98648

ELECTROCARDIOGRAM 1

Digitalis Toxicity: What is it?

 

  • Digoxin:
    • the most common cardiac glycoside in the US
    • derived from the Foxglove plant
    • Indications include CHF, A-fib, A-flutter and mechanism of action is two-fold:
      • inotrope: inhibits Na/K/ATPase pump which leads to increased Na which leads to increased Calcium which leads to increased myocardial contractility
      • increases automaticity: decreased conduction through AV node because of decrease in intracellular potassium
    • is associated with normal, non-pathological ecg changes
      • “hockey stick” ST segment
        • Normal Digitalis Changes
      • short QT, flattened/inverted T-wave
    • has become less popular following the DIG Trial (see references)
  • Digitalis Toxicity:
    • mechanism of action is the extreme of the therapeutic mechanism of action
      • poisoning of the Na/K/ATPase pump leads to increase excitability which leads to ectopy and tachydysrhythmias
      • decreased conduction in the AV node leads to bradydysrhythmias and AV blocks
    • Digoxin has a very narrow therapeutic window. A blood level of 0.5-0.9 ng/mL is considered therapeutic while >1.2 ng/mL has a hazard ratio for death of 1.33
    • Predisposing Factors to digitalis toxicity:
      • Demographic factors/Comorbidities: Increasing age, females, chronic renal insufficiency, ESRD, underlying cardiac disease, underlying systemic illness
      • Electrolyte abnormalities: hypomagnesemia, hypercalcemia, and hyper/hypokalemia
        • not uncommon for diuretics to lead to these electrolyte abnormalities

 

        • Hypokalemia: Serum potassium<4.3 mEq/L and dig tox = ↑  risk of death

 

      • Drug interactions: quinidine, calcium channel blockers, erythromycin, amiodarone, captopril, ibuprofen
    • Electrocardiogram Findings
      • Digoxin is a complex drug and has a lot of different effects on the heart electrophysiology, which leads to variable ECG findings

 

      • The most common ECG finding in Digitalis Toxicity is Premature Ventricular Contractions (PVCs)

 

      • I've included a table from Fisch and Knoebel that nicely categorizes the rest of ecg findings with digitalis toxicity. I do not think it is necessary to know all of these; just know that digitalis toxicity is associated with many different ecg changes and there is not necessarily a pathognomonic finding

 

Digitalis Toxicity: Clinical Manifestations

 

  • The clinical symptoms are typically non-specific and include malaise, anorexia, nausea, vomiting, and diarrhea. It is also not uncommon to see confusion, drowsiness, and psychosis

 

  • A classic (board-tested) symptom is visual disturbances, specifically halos around objects and/or yellow or green color aberrations. Also blurred vision.

 

  • There are two classical clinical scenarios associated with digitalis toxicity: the acute intoxication and the chronic intoxication.
    • Acute intoxication:
      • usually in the young as accidental ingestion or intentional overdose
      • findings include hyperkalemia, high digoxin levels, bradydysrhythmias, and AV blocks
      • potassium levels correlate to toxicity better than digoxin levels in these patients
    • Chronic intoxication:
      • usually in the elderly, medically complicated patients with renal issues, typically on diuretics
      • findings include hypokalemia, normal or slightly elevated digoxin levels, ventricular dysrhythmias

 

Management of Digitalis Toxicity

 

  • Fragment Antigen-Binding (Fab fragments)
    • There are two important things you should know about Fab fragments: who gets them and how much you give them
    • Who gets them: Anyone with known or suspected digitalis toxicity and one of the following:
      • Hemodynamically unstable
      • Any associated Ventricular dysrhythmia
      • Any symptomatic bradycardic patient unresponsive to atropine
      • Potassium > 5.0 mEq/L
      • Large acute overdose
    • How much Fab:
      • # of Fab vials= Total amount ingested (mg)/0.5
      • # of Fab vials= (serum digoxin concentration (mcg/L) * weight (kg))/100
  • There are some very important points to treating digitalis toxicity in addition to the supportive care
    • Do not gastric lavage. this can increase vagal stimulation leading to asystole (which is bad).
    • Obtain digoxin level, however, it will not be very helpful if last dose/ingestion was <6hr ago or if Fab was already administered
    • If large, acute ingestion, consider activated charcoal because of binding properties

 

    • Treat Electrolyte Imbalances with Caution

 

      • Hypokalemia: you should correct, but do so slowly and carefully because AV blocks can be exacerbated by administration of potassium

 

      • Hyperkalemia: treat with Fab fragments. Do not give calcium as it can potentiate cardiotoxicity

 

      • Hypomagnesemia

 

    • Treat Dysrhythmias with Caution

 

      • Bradycardia/AV blocks
        • If symptomatic, atropine. Then, if needed, transcutaneous pacing, not transvenous because it may induce tachydysrhythmias
      • Tachydysrhythmias
        • Phenytoin or lidocaine

 

      • Cardioversion is a last resort; typically leads to ventricular fibrillation. Use if you need to, but use low levels
      • Do not use bretylium, procainamide, isoproterenol, propranolol. Just don’t.

 

 

Our case revisited. IV line, pulse oximeter, cardiac monitor were placed. Potassium was 4.5. Patient did not take her dose of dig yet today and her level was 3.2. She experienced intermittent episodes of hypotension and was deemed to be hemodynamically unstable and was administered (3.2 * 90-kg/100)= ~3 vials of Fab. She was admitted to the ICU for digitalis toxicity after an extensive work-up was obtained in the emergency department.

 

References

 

  • "The Effect of Digoxin on Mortality and Morbidity in Patients with Heart Failure." New England Journal of Medicine 336(8): 1p. ← “THE DIG TRIAL”
  • Boyle, J. S. and M. A. Kirk (2011). Chapter 187. Digitalis Glycosides. Tintinalli's Emergency Medicine: A Comprehensive Study Guide, 7e. J. E. Tintinalli, J. S. Stapczynski, O. J. Maet al. New York, NY, The McGraw-Hill Companies.
  • Levine, M. O’Connor, A.. (2013, 06/06/2013). "Digitalis (cardiac glycoside) poisoning."   Retrieved 07/03/2014, 2014, fromhttp://www.uptodate.com/contents/digitalis-cardiac-glycoside-poisoning?source=machineLearning&search=digoxin+toxicity&selectedTitle=1~85&sectionRank=1&anchor=H4#references.
  • Ma, G., M. Pollack, et al. (2002). "Response." Journal of Emergency Medicine 22(3): 1p.
  • Shah, S. and J. M. Criley (2012). "Digitalis Toxicity: A Fading but Crucial Complication to Recognize." American Journal of Medicine 125(4): 7p.

Additional Figures

 

Fisch and Knoebel Table

Please login or become a member to post a comment.

Contact Us · Privacy Policy